Management of the acute abdomen complicating oral anticoagulation therapy

D. M. Euhus, J. R. Hiatt

Research output: Contribution to journalArticle

Abstract

Acute abdominal pain in the patient receiving oral anticoagulants poses a difficult diagnostic and therapeutic challenge. We describe two cases of peritonitis requiring laparotomy in anticoagulated patients, and review 49 similar case reports from the world literature. These patients were usually explored for signs of bowel obstruction. At operation, the intestine often appeared infarcted, but pathologic examination commonly revealed intramural hematomata. In contrast, we present microscopic evidence of hemorrhagic cecal infarction complicating oral anticoagulation therapy in one patient. Intramural intestinal hemorrhage is the most common cause of acute abdominal pain in the anticoagulated patient who undergoes laparotomy. In addition to intramural hemorrhage, 14 per cent of patients had coexistent volvulus, appendicitis, intestinal wall disruption or intestinal infarction. We conclude that anticoagulated patients with suspected intramural intestinal hemorrhage may have severe intra-abdominal pathology requiring operation. Therefore, operation is mandatory for patients who fail to improve after a short course of expectant management.

Original languageEnglish (US)
Pages (from-to)581-586
Number of pages6
JournalAmerican Surgeon
Volume56
Issue number10
StatePublished - Jan 1 1990
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Surgery

Cite this